Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 134, NWS Dodge City, KS

June 22, 2022Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 2022, 6:10 PM CDT for Stafford County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2022, 6:10 PM CDT (23:10 UTC)
Expired
Jun 22, 2022, 7:00 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Stafford County, KS

The radar

The Wichita radar (KICT), 100 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 6:30 PM CDTTSTM WND GST 703 Se Stafford, KSSHED WAS FLIPPED OVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

941 
WUUS53 KDDC 222310
SVRDDC
KSC185-230000-
/O.NEW.KDDC.SV.W.0134.220622T2310Z-220623T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
610 PM CDT Wed Jun 22 2022

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Stafford County in south central Kansas...

* Until 700 PM CDT.

* At 609 PM CDT, a severe thunderstorm was located very near Neola,
  moving north at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Neola around 615 PM CDT.

Other locations in the path of this severe thunderstorm include
Stafford and Zenith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3782 9853 3783 9862 3805 9863 3800 9847
      3782 9848
TIME...MOT...LOC 2309Z 215DEG 7KT 3787 9854 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TATRO
3 follow-up statements
083 
WWUS53 KDDC 222327
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
627 PM CDT Wed Jun 22 2022

KSC185-230000-
/O.CON.KDDC.SV.W.0134.000000T0000Z-220623T0000Z/
Stafford KS-
627 PM CDT Wed Jun 22 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN STAFFORD COUNTY...

At 627 PM CDT, a severe thunderstorm was located near Stafford,
moving north at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Zenith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3783 9850 3788 9859 3805 9863 3800 9847
      3782 9848
TIME...MOT...LOC 2327Z 201DEG 9KT 3794 9855 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TATRO
151 
WWUS53 KDDC 222341
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
641 PM CDT Wed Jun 22 2022

KSC185-230000-
/O.CON.KDDC.SV.W.0134.000000T0000Z-220623T0000Z/
Stafford KS-
641 PM CDT Wed Jun 22 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR EAST CENTRAL STAFFORD COUNTY...

At 641 PM CDT, a severe thunderstorm was located near Zenith, moving
northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Zenith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3789 9848 3792 9856 3803 9859 3800 9847
TIME...MOT...LOC 2341Z 209DEG 7KT 3797 9853 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TATRO
622 
WWUS53 KDDC 222354
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
654 PM CDT Wed Jun 22 2022

KSC185-230004-
/O.EXP.KDDC.SV.W.0134.000000T0000Z-220623T0000Z/
Stafford KS-
654 PM CDT Wed Jun 22 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL STAFFORD COUNTY
WILL EXPIRE AT 700 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3789 9848 3792 9856 3803 9859 3800 9847
TIME...MOT...LOC 2354Z 215DEG 7KT 3799 9851 

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:51 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 22, 3:51 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
351 PM CDT Wed Jun 22 2022

...Updated Short Term and Long Term Sections...

.SHORT TERM...(This evening through Thursday)
Issued at 350 PM CDT Wed Jun 22 2022

The latest round of diurnal thunderstorm activity was just getting
underway as of 2015Z across mainly south central Kansas where
boundary layer convergence was strongest along the old frontal
boundary. The best chance for severe will be across the Red Hills
region where SBCAPE had increased to around 2500-3000 J/kg with an
upper 80s/lower 90s temperature and upper 60s to around 70F
dewpoint. Since the center of the mid-upper tropospheric anticyclone
was positioned across Oklahoma, shower and thunderstorm activity
will maintain a northeasterly forward motion. 30-40 POPs will be
maintained in the grids through early Thursday morning, but much of
the precipitation will fall in the 6-hr window in the first half of
the Tonight period. The remnant polar front will continue to
dissolve tonight and a stronger southwesterly flow pattern will
develop in the boundary layer on Thursday. This will result in much
warmer temperatures over a larger region. The going forecast highs
of 98 to 101F still look to be on track for Thursday. The
southwesterly boundary layer momentum will likely aid in enhancing
convergence with the remnant front and/or any lingering outflow
boundary(ies) across mainly central and south central Kansas
Thursday afternoon. Fairly strong southerly winds will likely
continue much of the night Thursday Night, resulting in warm low
temperatures Friday morning in the mid to perhaps upper 70s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 350 PM CDT Wed Jun 22 2022

Friday will be the last hot day for awhile, but it will be a doozy.
All the latest guidance continue to support high temperatures well
into the lower to mid 100s. The typically hot Red Hills region may
see afternoon temperatures topping out in the 106 or 107F territory.
Saturday will be a "temperature transition" day, as the next much-
advertised cold front will be pushing through during the morning
hours. The airmass immediately behind the front will not be all that
chilly, initially, and afternoon temperatures will still likely
reach mid to upper 80s most everywhere (lower to perhaps mid 90s
over the Red Hills region). All the global models and many global
spectral model ensemble members support a rather formidable cool/wet
period from Saturday Night through early next week. In fact, each
new run of the NBM continues to lower high temperature both Sunday
and Monday, now down into the lower to mid 70s for both days. The
North American Monsoon circulation will become infused with the
polar front, and this will lead to numerous showers and
thunderstorms throughout the Saturday Night to Monday period.
Afternoon temperatures may not escape the 60s for at least some
portion of the forecast area Sunday! The latest official high
temperature forecast for Syracuse is now 68F. The cool, wet period
will eventually transition back to drier, warmer weather, but this
will likely be a slower transition than previously thought. It will
likely be a number of days before we hit 100 degrees anywhere again
after Friday's hot day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1210 PM CDT Wed Jun 22 2022

At the onset of this TAF period, scattered light rain showers were
occurring across portions of southwest and west central Kansas,
including in vicinity of the HYS terminal and to a lesser degree
the GCK and DDC terminals. Additional showers and thunderstorms
will develop later in the afternoon and evening, with the bulk of
the convective activity lifting slowly north and east through the
night. The coverage of thunderstorm activity is expected to be
great enough to warrant VCTS in the TAF at DDC and HYS for at
least a 3-hr period tonight. Otherwise, aviation weather will
remain rather tranquil with light easterly component wind and
continued VFR flight category.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  99  74 104 /  40  10  10   0
GCK  65 100  70 103 /  30  10  10   0
EHA  64  97  68 101 /  20  10   0   0
LBL  66  99  71 103 /  30   0   0   0
HYS  66  97  71 103 /  30  30  20   0
P28  70  99  76 106 /  30  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Umscheid
Hazardous weather outlook, Jun 22, 2:37 AM CDT, 15 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
237 AM CDT Wed Jun 22 2022

KSZ030-031-043>046-061>066-074>081-084>090-230745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
237 AM CDT Wed Jun 22 2022 /137 AM MDT Wed Jun 22 2022/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Wednesday.

Day 1 Discussion
----------------

Scattered thunderstorms are expected to redevelop Wednesday
afternoon, with coverage favoring the southern half of southwest
Kansas. Some storms will be strong with locally heavy rainfall.
Some localized flash flooding is possible, along with strong
erratic outflow winds from the strongest storms.

Day 1 Hazards
-------------
* Severe thunderstorm wind: Limited risk
* Flooding: Limited risk

.DAYS TWO THROUGH SEVEN...Thursday through Monday.

Days 2-7 Discussion
-------------------

Thunderstorm chances will retreat to the northern counties
Thursday afternoon, where some storms may again be strong in the
afternoon.

Intense record or near record heat is expected Friday, but dry air
is expected to preclude the need for a heat advisory.

A strong cold front will bring much cooler air over the weekend.
Rain and embedded thunder is most likely Saturday night into early
Sunday.

Days 2-7 Hazards
----------------
* Thursday
  - Severe thunderstorm wind/hail: Limited risk

* Friday
  - Excessive heat: Elevated risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  No hazards.

* Tuesday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed mainly south and east of
Dodge City Wednesday afternoon.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

Turner

In the hours before

Special weather statement, Jun 22, 5:08 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
508 PM CDT Wed Jun 22 2022

KSZ081-222245-
Pratt KS-
508 PM CDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of central Pratt County
through 545 PM CDT...

At 508 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Pratt, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Iuka around 525 PM CDT.

Other locations in the path of this storm include Preston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3759 9879 3764 9884 3783 9866 3782 9865
      3768 9846
TIME...MOT...LOC 2208Z 229DEG 10KT 3767 9872

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

TATRO
Special weather statement, Jun 22, 5:13 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Dodge City KS
513 PM CDT Wed Jun 22 2022

KSZ079-080-222300-
Kiowa KS-Edwards KS-
513 PM CDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of northeastern Kiowa
and south central Edwards Counties through 600 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm near
Greensburg, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Kiowa
and south central Edwards Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3754 9942 3772 9942 3777 9912 3750 9912
TIME...MOT...LOC 2213Z 273DEG 8KT 3763 9931

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

TATRO
Special weather statement, Jun 22, 5:38 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
538 PM CDT Wed Jun 22 2022

KSZ090-222330-
Barber KS-
538 PM CDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of southeastern Barber
County through 630 PM CDT...

At 537 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kiowa, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Hazelton around 550 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 9874 3712 9872 3724 9835 3700 9835
TIME...MOT...LOC 2237Z 198DEG 22KT 3705 9855

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TATRO
Special weather statement, Jun 22, 5:45 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
545 PM CDT Wed Jun 22 2022

KSZ087-088-222330-
Meade KS-Clark KS-
545 PM CDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of southeastern Meade
and southwestern Clark Counties through 630 PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Englewood, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Englewood around 550 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3705 9987 3704 10016 3722 10022 3724 9980
TIME...MOT...LOC 2244Z 033DEG 11KT 3711 10005

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TATRO
Special weather statement, Jun 22, 5:46 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
546 PM CDT Wed Jun 22 2022

KSZ081-222330-
Pratt KS-
546 PM CDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of northeastern Pratt
County through 630 PM CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm near
Iuka, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Preston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3761 9879 3775 9886 3782 9870 3782 9846
      3766 9846
TIME...MOT...LOC 2246Z 246DEG 17KT 3770 9874

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TATRO
Special weather statement, Jun 22, 6:07 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
607 PM CDT Wed Jun 22 2022

KSZ066-222345-
Stafford KS-
607 PM CDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of southeastern
Stafford County through 645 PM CDT...

At 606 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Neola. This storm was nearly
stationary.

HAZARD...Landspouts, wind gusts of 50 to 55 mph, and nickel size
         hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects. Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Zenith and Neola around 606 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3783 9864 3794 9864 3795 9847 3783 9847
TIME...MOT...LOC 2306Z 276DEG 0KT 3785 9856

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 5:00 PM CDTSpecial Weather StatementDDCMeade45 min
Jun 22, 5:08 PM CDTSpecial Weather StatementDDCPratt37 min
Jun 22, 5:13 PM CDTSpecial Weather StatementDDCKiowa47 min
Jun 22, 5:36 PM CDTSevere Thunderstorm WarningDDCKiowa, Pratt39 min
Jun 22, 5:38 PM CDTSpecial Weather StatementDDCBarber52 min
Jun 22, 5:45 PM CDTSpecial Weather StatementDDCClark45 min
Jun 22, 5:46 PM CDTSpecial Weather StatementDDCPratt44 min
Jun 22, 6:07 PM CDTSpecial Weather StatementDDCStafford38 min
Jun 22, 6:23 PM CDTSpecial Weather StatementDDCBarber, Comanche52 min
Jun 22, 6:34 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche44 min
Jun 22, 6:43 PM CDTSpecial Weather StatementDDCClark32 min
Jun 22, 6:44 PM CDTSpecial Weather StatementDDCBarber31 min
Jun 22, 6:55 PM CDTSpecial Weather StatementDDCStafford20 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.